South Carolina, 2016Flash Flooding and Hail in South Carolina, April 30, 2016
April 30, 2016 · NWS CAE · 3 events in 1 county or zone
Slow moving showers and thunderstorms developed along the southern periphery of a wedge boundary or slowly lifting warm front, resulting in heavy rainfall and flash flooding along with small hail in northern Lancaster County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving showers and thunderstorms developed along the southern periphery of a wedge boundary or slowly lifting warm front, resulting in heavy rainfall and flash flooding along with small hail in northern Lancaster County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 30, 6:51 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 30, 6:51 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
751 PM EDT SAT APR 30 2016
.SYNOPSIS...
A STATIONARY FRONT NEAR THE NORTH AND SOUTH CAROLINA BORDER WILL
LIFT NORTH AS A WARM FRONT TONIGHT. A MOIST SOUTHERLY FLOW WILL
OCCUR OVER THE FORECAST AREA THROUGH SUNDAY. A SLOW MOVING COLD
FRONT WILL MOVE NEAR THE REGION MONDAY. AN AREA OF LOW PRESSURE
WILL LIKELY DEVELOP ALONG THE FRONT NEAR THE FORECAST AREA
TUESDAY.
&&
.NEAR TERM /UNTIL 8 AM SUNDAY MORNING/...
UPPER RIDGE NEAR THE US EAST COAST...WITH UPPER TROUGHINESS TO OUR
WEST. A SURFACE HIGH PRESSURE WEDGE IS IN PLACE ACROSS THE MID
ATLANTIC AND OVER MUCH OF NC...WITH THE WEDGE BOUNDARY ACROSS SRN
NC. THE WEDGE BOUNDARY/WARM FRONT IS PROGGED TO CONTINUE LIFTING
SLOWLY NORTH. A NORTH TO SOUTH LOW LEVEL CONVERGENCE BOUNDARY
CURRENTLY STRETCHES ACROSS GA...WEST OF OUR FORECAST AREA
(FA)...WHERE SCT SHOWERS/TSTMS IN PROGRESS. OTHER CONVECTIVE
ACTIVITY OVER UPSTATE SC...WITH SOME ADDITIONAL ACTIVITY NEAR THE NE
MIDLANDS NEAR THE WARM FRONT. ALL ACTIVITY IS SHIFTING TO THE NE. IN
THE NEAR TERM...WILL EXPECT CHANCE POPS NEAR THE CSRA AND NEAR THE
NORTHERN MIDLANDS. THIS EVENING...EXPECTING A GENERAL DECLINE IN
THE ACTIVITY WITH THE LOSS OF HEATING. LATER TONIGHT...A WEAK
UPPER DISTURBANCE IS PROGGED TO ROLL THROUGH LATE TONIGHT. LATEST
HIGH RESOLUTION MODELS SUGGEST CHANCE TO SLIGHT CHANCE POPS IN
ORDER.
&&
.SHORT TERM /8 AM SUNDAY MORNING THROUGH TUESDAY/...
.SUNDAY...SUNDAY WILL BE CHARACTERIZED BY CONSIDERABLE CLOUDINESS
ONCE AGAIN WITH PWS IN THE 1.5 INCH RANGE AND CONTINUED UPPER LEVEL
MOISTURE TRANSPORT FROM THE WEST AND SOUTHWEST. THERE REMAINS
SIGNIFICANT SPREAD IN THE GUIDANCE IN TERMS OF POPS/QPF/TIMING...SO
I LEANED MORE ON THE PROXIMITY TO THE UPPER LEVEL JET MORE THAN
ANYTHING ELSE WITH LITTLE IN THE WAY OF FOCUSING SURFACE CONVERGENCE
ON THE SYNOPTIC SCALE. THEREFORE...POPS ARE HIGHEST IN THE
NORTHWESTERN PORTION OF THE CWA...CLOSER TO THE AGEOSTROPHIC LIFT
BEING INDUCED BY UPPER DIVERGENCE NEAR A JET STREAK THAT SHOULD PASS
OVER TENNESSEE DURING THE DAY. DUE TO THE CLOUD COVER...TEMPS WILL
BE A TOUCH COOLER THAN NORMAL IN THE AFTERNOON...RANGING FROM NEAR
80 NEAR THE NC BORDER TO THE MID 80S IN THE CSRA.
.SUNDAY NIGHT...NOT MUCH CHANGE IN THE PATTERN. THE STRONGEST MID TO
UPPER LEVEL FLOW WILL REMAIN NORTH OF THE AREA...BUT SMALL
DISTURBANCES IN THE FLOW WILL ALLOW FOR THE CHANCE OF SOME
SHOWERS...AND MAYBE A THUNDERSTORM IN THE EVENING. OVERNIGHT TEMPS
WILL BE ABOVE NORMAL...IN THE MID TO UPPER 60S...AS CONSIDERABLE
CLOUDINESS AND PERSISTENT LOW LEVEL SOUTHERLY FLOW WILL RETARD THE
USUAL DIURNAL TEMPERATURE DROP OVERNIGHT.
.MONDAY...MID LEVEL HEIGHTS FALL JUST A LITTLE BIT ON MONDAY...BUT
THE MAIN JET ENERGY WILL SPEND YET ANOTHER DAY NORTH OF THE CWA OVER
THE OHIO VALLEY. SURFACE FRONT WILL REMAIN TO THE NORTH AS
WELL...AND WITH UPPER LEVEL MOISTURE DECREASING A BIT WE MAY GET
SOME MORE SUNSHINE AND SEE TEMPS CREEP BACK UP TO THE MID 80S
EVERYWHERE. THE WARMER SURFACE TEMPS AND THE SLIGHT DIP IN HEIGHTS
ALOFT WILL LOAD TO A LITTLE BETTER AFTERNOON
INSTABILITY...HOWEVER...SO THE CHANCE OF THUNDERSTORMS WILL REMAIN
IN THE FORECAST. THIS TIME AROUND...THE CHANCES MAY BE A LITTLE
BETTER OVER THE SOUTHERN HALF OF THE FA WHERE THE INSTABILITY
BECOMES THE GREATEST.
.MONDAY NIGHT...HEIGHTS WILL LOWER FURTHER MONDAY NIGHT AS THE FIRST
SIGNS OF A DEVELOPING DEEP TROF/UPPER LOW BEGIN TO APPEAR. THIS WILL
SUPPORT THE MAINTENANCE OF CONVECTION THAT DEVELOPS DURING THE
AFTERNOON WELL INTO THE EVENING HOURS...WITH AGAIN A CHANCE OF
THUNDERSTORMS EVERYWHERE. THE ACTIVITY SHOULD GRADUALLY WIND DOWN
OVERNIGHT WITH THE LOSS OF INSTABILITY...BUT IT COULD LINGER FOR A
WHILE IN THE NORTHERN HALF OF THE CWA WITH MORE UPPER JET SUPPORT.
.TUESDAY...THIS SHOULD BE THE MOST LIKELY DAY FOR RAIN ACROSS THE
CWA. THE ONLY REAL QUESTION IS TIMING AND PLACEMENT. THE GFS IS
FASTER WITH THE UPPER FLOW AND HAS MOST OF THE RAIN IN THE
SOUTHEASTERN HALF OF THE CWA...WHILE THE ECMWF IS SLOWER AS IT HAS A
DEEPER DISTURBANCE DEVELOPING...PUTTING THE ENTIRE CWA IN THE
CROSSHAIRS OF THE BETS RAIN CHANCES. FOR NOW...DUE TO THE
UNCERTAINTY...I TOOK A MODEL BLEND APPROACH...BUT IT WOULD NOT
SURPRISE ME TO SEE AN INCREASE TO LIKELY POPS MOST AREAS ON TUESDAY
IF CURRENT TRENDS CONTINUE. ONCE AGAIN...CLOUD COVER WILL KEEP MAX
TEMPS DOWN A LITTLE BELOW NORMAL.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THERE IS A DECENT AMOUNT OF UNCERTAINTY DURING THE MIDDLE OF THE
WEEK DUE TO SIGNIFICANT DIFFERENCES. FOR EXAMPLE...COMPARING THE 12Z
RUNS OF THE ECMWF AND GFS...THE EC HAS A MUCH SHARPER TROF OVER
NORTHERN GEORGIA...STARTING TO GO NEGATIVE TILT...WHILE THE GFS HAS
A MUCH MORE ROUNDED SHAPE...IMPLYING MUCH LESS SYNOPTIC SUPPORT FOR
CONVECTION. THEREFORE...THE GFS IS MUCH DRIER THAN THE EC FOR
WEDNESDAY. THE AGREEMENT GETS A LITTLE BETTER AT MID LEVELS FOR
THURSDAY AS THEY BOTH SHOW AN ANOMALOUS UPPER LOW DEVELOPING IN THE
NORTHEASTERN QUARTER OF THE COUNTRY...BUT THE SURFACE DETAILS ARE
DIVERSE WITH THE GFS SHOWING A MUCH WEAKER SURFACE LOW. THEY BOTH
HINT AT A FEW SHOWERS POSSIBLE IN THE AFTERNOON UNDER THE CYCLONIC
FLOW ALOFT...SO I HAVE SLIGHT CHANCE TO LOW END CHANCE POPS IN FOR
MOST OF THE CWA ON THURSDAY. FRIDAY BOTH MODELS SHOW SOME VERY
UNSEASONABLY COOL TEMPS ON THE BACK SIDE OF THE UPPER
LOW....MODIFYING ONLY A LITTLE BY SATURDAY.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
EVENING CONVECTION SHOULD REMAIN NORTH AND WEST OF THE TAF SITES.
SOME MODEL GUIDANCE SUGGESTING SOME OVERNIGHT SHOWERS ASSOCIATED
WITH A PASSING UPPER DISTURBANCE BUT CONFIDENCE IS NOT HIGH ENOUGH
TO INCLUDE IN THE FORECAST. BUT THERE IS A POSSIBILITY OF SOME
OVERNIGHT SHOWERS DURING THE 04Z-12Z TIME FRAME. REASONABLE
CONFIDENCE THAT LOW STRATUS WILL DEVELOP AGAIN TONIGHT WITH A 30-35
KNOT LOW LEVEL JET. WILL CONTINUE MVFR/IFR CIGS DEVELOPING 03Z-06Z
AND LINGERING THROUGH 14Z-15Z. SCATTERED CONVECTION EXPECTED TO
DEVELOP DURING THE AFTERNOON IN MOIST AND UNSTABLE AIR MASS WITH
POSSIBLY A WEAK UPPER LEVEL DISTURBANCE CROSSING THE REGION.
SOUTHEAST WINDS 5 TO 10 KNOTS OVERNIGHT WILL BECOME SOUTHWEST AROUND
10 KNOTS SUNDAY MORNING.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIGS ARE POSSIBLE FOR A
FEW HOURS AT THE TERMINALS MONDAY THROUGH WEDNESDAY MORNINGS AS THE
LOW LEVEL MOISTURE REMAINS ACROSS THE AREA. OTHERWISE...SCATTERED
CONVECTION MAY CAUSE SOME BRIEF MVFR/IFR CONDITIONS EACH
AFTERNOON/EVENING THROUGH WEDNESDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
&&
Hazardous weather outlook, Apr 30, 2:17 PM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT SAT APR 30 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
317 PM EDT SAT APR 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 30, 6:15 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
715 PM EDT SAT APR 30 2016
SCZ015-010000-
LANCASTER-
715 PM EDT SAT APR 30 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...
AT 715 PM EDT...A STRONG THUNDERSTORM WAS NEAR LESSLIE...OR 8 MILES
SOUTHEAST OF ROCK HILL...MOVING NORTH AT 35 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAXHAW.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3493 8078 3482 8080 3482 8075 3479 8078
3482 8090 3484 8087 3490 8088 3493 8086
3496 8087 3501 8091 3503 8090 3505 8091
3507 8090
TIME...MOT...LOC 2315Z 195DEG 32KT 3488 8090
LMFlash Flood, Lancaster
- When
- April 30, 7:55 PM EST to 8:55 PM EST
- Where
- Lancaster County, 7.13 mi N of Van Wyck to 7.06 mi N of Van Wyck
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 34.951, -80.855
Lancaster County Dispatch reported flooding at Collins Rd and Hwy 521. The road was impassable.
Hail, Lancaster
- When
- April 30, 8:48 PM EST
- Where
- Lancaster County, 6.24 mi NNW of Van Wyck
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.938, -80.854
SKYWARN Spotter reported nickel sized hail on Whimbrel Circle.
Flash Flood, Lancaster
- When
- April 30, 9:31 PM EST to 9:59 PM EST
- Where
- Lancaster County, 10.26 mi N of Van Wyck to 10.72 mi N of Van Wyck
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.998, -80.840
Man O War Drive was flooded and appeared impassable based on video posted on social media by broadcast media. Department of Highways also reported Straightaway Lane at Black Horse Run Road flooded with about 6 inches of water on the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, April 30, 20161 death · $1.0 million · 79 kt wind · 1 event
- Tornadoes and Flash Flood in Texas, April 30, 20163 injured · $52,000 · EF2 · 4 events
- Damaging Winds and Lightning Strike in Louisiana, April 30, 2016$2.0 million · 52 kt wind · 7 events
- Damaging Winds in Georgia, April 30, 20165 injured · $90,000 · 55 kt wind · 4 events
- Strong Wind in Tennessee, April 30, 2016$50,000 · 1 event
- Flash Flood in South Carolina, April 30, 2016$45,000 · 1 event
- Tornado and Flash Flood in Louisiana, April 30, 2016$5,000 · EF1 · 3 events
- High Wind in Arkansas, April 30, 2016$25,000 · 50 kt wind · 2 events
- Hail in Missouri, April 30, 20161.75 in hail · 12 events
- Flash Flooding and Damaging Winds in Texas, April 30, 201655 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20167 events
- Flooding in Arkansas, April 30, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 622447, 622450, 622449.